Table of Contents
AN INTRODUCTION TO KRATOM WITHDRAWAL
According to the Child Mind Institute, kratom use among teenagers is rising. Given that kratom is legal and made from a plant, most individuals assume that it is safe, while in its entirety, it is not. In 2017, a teenage boy was taken to the Center for Living in New York for addiction treatment. He had been drinking kratom tea to help with anxiety, and after a while, began exhibiting symptoms of acute opioid withdrawal.
Kratom is derived from the leaves of a plant native to Southeast Asia. When used at low doses, it causes stimulant effects comparable to medications usually used to treat ADHD. At higher doses, kratom functions as an opioid. However, this substance doesn’t require a prescription, and unlike “street” opioids such as heroin, it is currently legal and easy to purchase.
Kratom contains potent alkaloids that produce stimulating, mood-altering, and pain-relieving effects on the brain. It is also widely used to relieve the symptoms of opioid withdrawal.
Over the past few years, the use of kratom has increased drastically in the United States. While it is generally touted as safe, long-term use can result in dependence, and withdrawal from the substance isn’t always easy.
Here is everything you should know about kratom withdrawal symptoms, and how you can get help.
KRATOM WITHDRAWAL OVERVIEW
Kratom usage in Asia dates back hundreds of years. However, it is relatively a newcomer to the Western world. At this point, scientists and doctors are learning more about its effects on the human body, both positive and negative. Frequently mentioned positive effects include relaxation, improved mood, pain relief, and increased energy. On the other hand, common undesirable effects include tolerance, dependence, and withdrawal.
However, teenagers aren’t the only ones exposed to kratom use. According to a recent online survey, kratom users in the United States tend to be middle-aged, middle-income people living with pain.
A substantial amount of the over 8000 survey respondents reported that they used kratom to treat pain or enhance their mood. A smaller, although, a significant number said they used it to help them quit opioids or treat opiate withdrawal. Anyway, despite your reason for turning to kratom, you should be aware that it is not the magic solution most people flaunt it to be.
Findings from FDA research indicate that kratom is an agonist that binds to the mu-opioid receptors. This is the same section of the brain that is activated when you take opioids such as prescription painkillers or heroin. With this in mind, it suffices to say that kratom is essentially a natural opioid. Therefore, like all other opioids, it is accompanied by the risk of withdrawal dependence and tolerance.
Reports indicate that the withdrawal experience is different for everyone, with many people experiencing no symptoms at all. Survey data found that only about 9% of the participants reported withdrawal symptoms.
OPIOID WITHDRAWAL SIGNS AND SYMPTOMS
Using Advanced Computer modeling, the FDA concluded that kratom contains opioid compounds. Of course, opioid withdrawal is notoriously challenging. On the other hand, kratom withdrawal appears to be less severe, shorter, and less frequent.
Pretty much anyone taking conventional opioids for an extended period will experience withdrawal once they discontinue their dose. However, withdrawal symptoms in kratom users seem to appear in a much smaller portion.
Research findings indicate that individuals who abuse Kratom are more likely to experience moderate to severe withdrawal symptoms than average users. According to a Malaysian-based study of self-proclaimed heavy users who identified as being dependent on kratom, 65% of them experienced mild withdrawal symptoms while 35% experienced moderate-to-severe symptoms. As you can see that is considerably higher than the 9% of the United States-based survey respondents who reported withdrawal symptoms. This may have a lot to do with differences in patterns of use or daily doses.
Withdrawal symptoms may kick in as soon as the body manages to process a drug out of its system. Given that kratom has a half-life of approximately 3 to 4 hours, it is likely to be eliminated out of the body within 6 to 8 hours, paving the way for withdrawal to kick in. However, statistics indicate that symptoms of kratom withdrawal usually appear within 12 to 48 hours of the last dose. On the same note, the signs typically disappear within three days.
As is the case with most opioids, kratom withdrawal likely begins with agitation, watery eyes, anxiety, sweating, a runny nose, insomnia, and muscle aches. After a couple of days, the symptoms progress to include the following.
- Jerky movements
- Heart palpitations and irregularities
- High blood pressure
- Stomach cramps
- Low sex drive
- Bone and joint pain
- Muscle spasms
- Aggression and hostility
- Weight loss and anorexia
- Dilated pupils
- Drug cravings
According to anecdotal reports, some heavy kratom users suffer from what’s known as post-acute withdrawal syndrome (PAWS). PAWS happens to some people after withdrawing from a variety of substances. Such individuals tend to experience occasional depression anxiety and insomnia. Acute withdrawal is the height of the symptoms and may last up to a week. After that, dysphoria (trouble feeling pleasure) cravings and mood disturbances may continue for several weeks or months.
THE NATURE OF KRATOM WITHDRAWAL
The detoxification timeline and duration of withdrawal are not the same for everybody. It is a highly personal experience that may differ significantly from one individual to the next. For instance, some individuals may be able to cease kratom usage with much more ease than others.
As a result, several factors may contribute to how significant and how long kratom withdrawal may take. They are as follows.
- Kratom Dosage– The amount of kratom you take per serving can influence addiction. Regular high doses may result in a more intense withdrawal process.
- Duration of kratom use– The longer one has been taking the drug, the more complicated, it becomes to stop using it.
- Polydrug use/abuse– Frequently, kratom users mix kratom with other substances. For instance, kratom may be mixed with opioids, consumed in a 4 by 100 solution mixed with cough syrup, or mixed with alcohol and other drugs. Unfortunately combining drugs may complicate both the withdrawal and detoxification process.
- Co-occurring medical or mental health conditions– In most cases, kratom is often used as a way to self-medicate pain sensations or combat withdrawal symptoms associated with opioid use. The presence of other medical or mental health problems can make withdrawal symptoms most significant, thus requiring specialized care and attention during treatment and detoxification.
- Personal or family history of addiction– Given that addiction is a hereditary condition, individuals with close relatives who’ve experienced addiction may be more susceptible to experience addiction and drug dependence. Similarly, a personal history of addiction can influence the detoxification timeline as well as the withdrawal side effects.
- History of trauma or high-stress levels– Environmental aspects such as previous incidents of chronic stress or trauma can exacerbate withdrawal symptoms and potentially increase the length of the process. Negative influences in an individual’s surroundings, combined with a lack of a reliable support system may also impact cravings and their ability to refrain from returning to drug use.
Kratom withdrawal can be minimized and the side effects regulated through a medical detoxification program that accounts for all the genetic, biological, and environmental factors during treatment. What’s more, medical detox can help to reduce the overall withdrawal timeline, thus making the entire process less hectic.
If for some reason you don’t want to seek medical attention for your kratom withdrawal, you have two options. The first one is to quit cold turkey. The second one is to taper down your dose slowly.
Disclaimer: Quitting cold turkey may prove to be very challenging and also dangerous. It may lead to intense cravings and harsh withdrawal symptoms that may be hard to manage at home without professional assistance.
Tapering means consuming progressively smaller and less frequent doses for several weeks. Why some people prefer a gentle tampering strategy, others may want to get over withdrawal as fast as possible. Regardless of what you decide to do, there are ways to make kratom withdrawal more tolerable.
You can use the following tips to help you ease the pain of kratom withdrawal.
- Talk to a doctor
- Try over-the-counter medications
- Take a shower
- Go for a walk
- Stay busy
- Always remember why you want to quit
The majority of individuals begin taking kratom with good intentions. When you think about it, they probably want a safe and natural way to relieve their pain, or reduce stress and anxiety. Not to deny kratom any credit, it actually works and is sometimes better than most prescription medication.
However, when kratom starts to take over various aspects of your life, you should know it’s time to quit. Honestly, quitting may be harder than you may have anticipated, but with the right approach, you can do it. For what it’s worth, you should always seek help for a smoother kratom withdrawal process.